Illinois, 2008Tornado and Hail in Illinois, June 26 to 27, 2008
June 26 to 27, 2008 · NWS PAH · 15 events in 8 counties and zones
A squall line containing several embedded bow echo structures moved eastward across southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line containing several embedded bow echo structures moved eastward across southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage and isolated large hail. These storms were associated with a 500 mb short wave trough moving east across the mid Mississippi Valley. Sufficient moisture and instability ahead of the line, coupled with strengthening winds aloft, supported forward propagation of the line into Indiana. On the evening prior to this outbreak, an isolated severe storm occurred over White County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 11:56 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, Jun 26, 11:56 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU JUN 26 2008
.DISCUSSION...
ANY CONVECTIVE ACTIVITY IN THE NEAR TERM WILL BE ISOLD OR WIDELY
SCT IN NATURE AND DIURNALLY BASED...SO MAINTAINING 20 POPS OR SO
TO ACCOUNT FOR THEIR POSSIBILITY...ALTHOUGH CURRENT RADAR PICS
SHOW MOST DEVELOPMENT IS TO OUR EAST AND WEST. IF THIS DRIER
APPROACH HOLDS TRUE THAT WOULD GIVE MORE WEIGHT TO THE DRIER
GFS...BUT BOTH GFS/NAM SAG A FRONTAL BOUNDARY SOUTH LATE FRIDAY
NIGHT...WHICH YIELDS A SLGT RISK THAT COMES A KNOCKING ON OUR NRN
DOORSTEP. THE SLIGHT RISK THEN TRANSLATES SOUTH ACROSS FA W/FROPA
SAT AND SIMILARLY WE WILL GRADUALLY INCREASE POPS TO/NEAR THEIR
PEAK WITH/ALONG THE FRONT FROM LATE FRI NIGHT-SAT-EARLY SAT NIGHT.
2NDARY UPPER TROF PASSAGE MIGHT LINGER AN OVERNIGHT SAT NIGHT POP
AS WELL. THE TRENDING OF THE 12Z GFS/NAM IS SLIGHTLY SLOWER THAN
PREVIOUS RUNS SO THAT SHOULD BE PAID ATTENTION TO NEXT RUN IN CASE
IT ENDS UP BEING SAT-SUN VERSUS LATE FRI NIGHT-SAT...BUT FOR NOW
WE GO W/FROPA AND BRING BACK DRY WEATHER BY SUN.
THAT ESTABLISHES DRIER/SLIGHTLY COOLER PATTERN FOR MEDIUM TO LONG
RANGE DAYS 4-8 (SUN-THU). THE GFS YIELDS STRONG NLYS-NWLYS THAT
DRAG DRIER/COOLER AIR ACROSS QUAD STATE THRU TUE/INTO WED...WHICH
SHOULD PRODUCE NR/SLIGHTLY BELOW CLIMATOLOGICAL NORMS FOR LATE JUNE
HIGHS/LOWS. THEN SOME AIR MASS MODIFYING LATER IN THE MID-LATE
WEEK WILL SPELL A SLIGHT REBOUND IN TEMPS/HUMIDITIES...CLOSER TO
SEASONAL NORMS. THU-FRI MIGHT SEE RETURN TO A DIURNAL POP BUT
WERE LAYING OFF FOR NOW.
THE MODELS MOS VARIES FROM THE COOLER/WETTER MET TO THE
DRIER/HOTTER MAV. THE FWC OFFERS A COMPROMISING LEAN TOWARD THE
MAV AND MIGHT BE OUR PREFERRED ROUTE...OR CLOSE TO IT...FOR THE
SHORT RANGE. FIND WE TWEEKED SLIGHTLY COOLER THAN HPC TOWARD GFS
BASED MEX MOS INTO THE LONG RANGE GIVEN ITS RUN-RUN SUCCESSIONS
SUGGESTING THE SAME.
&&
.AVIATION...
THIS DISCUSSION WILL BE MORE CONDITIONAL...ESPECIALLY FOR THE TIME
PERIOD FROM 18Z THROUGH 24Z TODAY /THURSDAY/...AS ANY SIGNIFICANT
COVERAGE OF CUMULUS OR SCATTERED SHOWER/THUNDERSTORM ACTIVITY HAS
YET TO DEVELOP OVER THE TAF SITES WITHIN THE WFO PAH FORECAST AREA.
HOWEVER...FOR THE KPAH AND KCGI TAF SITES...I ANTICIPATE SCATTERED
CUMULUS DEVELOPMENT NO LATER THAN 19Z...MAINLY IN THE 3-4KFT AGL
LEVEL. FROM 19Z THROUGH 23Z...I FURTHER ANTICIPATE SOME ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SINCE THIS
DEVELOPMENT IS SOMEWHAT CONDITIONAL ON THE POSITION OF A MID/UPPER
LEVEL TROUGH PASSAGE AND INTERSECTION WITH LOW LEVEL INSTABILITY...I
HAVE CURRENTLY LIMITED THE KCGI/KPAH TAF SITES TO VICINITY
THUNDERSTORM MENTION AND A BROKEN 5-6KFT AGL CLOUD DECK WITH
BUILDING CB MENTION. MOST OF THIS ACTIVITY SHOULD BE DIURNAL AND
THIN OUT BY 01Z FRIDAY. AFTER THAT TIME...INTRODUCE SCATTERED CLOUD
DECKS BETWEEN ROUGHLY 2.5-4.5KFT AGL...WITH A BROKEN MID DECK
BETWEEN 7-10KFT DURING THE OVERNIGHT HOURS. BY FRIDAY MORNING...I BRING
BACK A SCATTERED 4KFT AGL DECK...WITH MINOR GUSTS ASSOCIATED WITH
THE TURNING OVER OF THE NOCTURNAL INVERSION.
A SIMILAR PATTERN IS EXPECTED WITH THE KEVV/KOWB TAF SITES...BUT
WITHOUT ANY MENTION OF NEARBY CONVECTIVE ACTIVITY. THE CHANCE FOR
SHOWERS AND THUNDERSTORMS MAY HAVE TO BE MONITORED IN AND NEAR THE
KOWB TAF SITE TODAY...AT LEAST THROUGH 23Z FRIDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 26, 1:42 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT THU JUN 26 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
242 PM CDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE. NO WIDESPREAD SEVERE WEATHER
IS ANTICIPATED AT THIS TIME. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAIN AND LIGHTNING.
FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVERS...
INCLUDING MODERATE FLOODING ON PARTS OF THE MISSISSIPPI RIVER.
REFER TO THE LATEST WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.
A COLD FRONT WILL MOVE ACROSS THE REGION ON SATURDAY AND OFFER
THE BEST CHANCES FOR STORMS...INCLUDING STRONG STORMS...SATURDAY
AFTERNOON OR EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
SATURDAY...WITH THE MAIN THREATS LIKELY DAMAGING WINDS OR LARGE
HAIL...IN ADDITION TO A HEAVY RAIN AND LIGHTNING THREAT.
FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO THE LATEST
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED SOMETIME SATURDAY.
In the hours before
Special weather statement, Jun 26, 3:04 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU JUN 26 2008
ILZ091-INZ086>088-KYZ010-014-015-018>020-262215-
HARDIN-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-UNION KY-WEBSTER-
HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...ELIZABETHTOWN...EVANSVILLE...
BOONVILLE...ROCKPORT...MARION...MORGANFIELD...DIXON...HENDERSON...
OWENSBORO...CALHOUN
404 PM CDT THU JUN 26 2008
...VERY STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS THE OHIO RIVER...
AT 400 PM...A BROKEN LINE OF VERY STRONG THUNDERSTORMS WAS MOVING
SLOWLY SOUTHEAST ACROSS THE OHIO RIVER IN SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. THESE STORMS WILL CONTINUE TO SINK SOUTHEAST
DURING THE LATE AFTERNOON...AND WILL AFFECT LOCATIONS FROM NEAR
UNIONTOWN KENTUCKY...TO HENDRESON KENTUCKY...TO OWENSBORO KENTUCKY
AND SANTA CLAUS INDIANA BY AROUND 5 PM. EXPECT STRONG GUSTY WINDS
OF 40 TO 50 MPH...PEA TO HALF INCH SIZED HAIL AND FREQUENT DEADLY
LIGHTNING WITH THIS LINE OF THUNDERSTORMS. ALSO...MOTORISTS SHOULD
BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS.
Local storm report, Jun 26, 4:59 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG HENDERSON 37.84N 87.58W
06/26/2008 HENDERSON KY LAW ENFORCEMENT
ONE TREE DOWN ON ELM STREET IN THE CITY OF HENDERSON.
&&
SMITHLocal storm report, Jun 26, 5:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG HENDERSON 37.84N 87.58W
06/26/2008 HENDERSON KY LAW ENFORCEMENT
ONE TREE DOWN ON ELM STREET IN THE CITY OF HENDERSON.
EVENT CORRECTED FOR TIME OF DAMAGE.
&&
SMITHEvent by event
10 thunderstorm wind, 2 hail, 1 heavy rain, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, White
- When
- June 26, 6:15 PM CST
- Where
- White County, 2 mi W of New Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.900, -88.167
Trees were blown down on Route 141. Police and highway workers rerouted traffic around the area.
Heavy Rain, White
- When
- June 26, 6:20 PM CST to 8:00 PM CST
- Where
- White County, 2 mi W of New Haven
- Reported by
- Newspaper
- Coordinates
- 37.900, -88.167
A portion of Highway 141 was flooded. Traffic was detoured around the flooded section.
Funnel Cloud, Jefferson
- When
- June 27, 4:35 PM CST to 4:45 PM CST
- Where
- Jefferson County, 2 mi NW of Mt Vernon to 4 mi ESE of Mt Vernon
- Reported by
- Trained Spotter
- Coordinates
- 38.340, -88.926
A supercell thunderstorm produced a funnel cloud that passed over the city of Mount Vernon from northwest to southeast. The funnel cloud was photographed at several points during its lifespan. Witnesses reported pronounced rotation. Shortly before the funnel briefly touched down, it was observed by a spotter from the junction of Interstates 64 and 57 looking east.
Hail, Jefferson
- When
- June 27, 4:59 PM CST
- Where
- Jefferson County, 2 mi N of Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.349, -88.900
Tornado, Jefferson
- When
- June 27, 4:59 PM CST to 5:00 PM CST
- Where
- Jefferson County, 5 mi E of Mt Vernon to 5.2 mi E of Mt Vernon
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -88.808
The funnel cloud which was observed over Mount Vernon briefly touched down several miles east of town. Trained witnesses reported very pronounced rotation with the funnel cloud. The funnel was photographed at or very close to the ground, but trees obscured the possible touchdown point. There was minimal damage, with the exception of a downed power pole and a tree. Maximum wind speeds were estimated around 70 mph.
Thunderstorm Wind, Perry
- When
- June 27, 5:00 PM CST
- Where
- Perry County, 1 mi N of Du Quoin to 1 mi E of Du Quoin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.035, -89.230
On the north edge of Du Quoin, a state trooper reported trees were blown down by winds of at least 70 mph. Just east of town, a metal barn was destroyed. Debris from the 120 by 80 foot barn was spread one-half to one mile across a field.
Hail, Perry
- When
- June 27, 5:05 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.020, -89.230
Thunderstorm Wind, Perry
- When
- June 27, 5:05 PM CST
- Where
- Perry County, 3 mi NE of Du Quoin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.051, -89.191
Numerous trees and power lines were down. A large barn was moved off its foundation. There was shingle damage to a residence.
Thunderstorm Wind, Jefferson
- When
- June 27, 5:10 PM CST
- Where
- Jefferson County, Ina
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.150, -88.900
A greenhouse was blown into a cornfield near Rend Lake College.
Thunderstorm Wind, Jackson
- When
- June 27, 5:15 PM CST to 5:25 PM CST
- Where
- Jackson County, 1.38 mi S of Carbondale to 4 mi S of Carbondale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -89.220
Trees were blown down, mostly south of downtown Carbondale. Several small trees were down on the Southern Illinois University campus. A couple of roads were blocked two to four miles south of Carbondale, including Old U.S. 51. Elsewhere in the area, a roof was damaged, a tree was down, and canoes were thrown 100 feet.
Thunderstorm Wind, Franklin
- When
- June 27, 5:20 PM CST to 5:30 PM CST
- Where
- Franklin County, 1.38 mi N of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.020, -88.920
An off-duty NWS meteorologist reported several large trees were down, blocking Route 37.
Thunderstorm Wind, Wayne
- When
- June 27, 5:35 PM CST
- Where
- Wayne County, 5 mi S of Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 38.308, -88.370
Two trees were down across U.S. Highway 45.
Thunderstorm Wind, Wabash
- When
- June 27, 6:03 PM CST
- Where
- Wabash County, 7 mi W of Mt Carmel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -87.899
The 70 mph wind gust was estimated by spotters and relayed through emergency management.
Thunderstorm Wind, White
- When
- June 27, 6:04 PM CST
- Where
- White County, 2 mi W of Grayville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.270, -88.037
Trees were damaged at the homes of at least three residences.
Thunderstorm Wind, Saline
- When
- June 27, 6:05 PM CST
- Where
- Saline County, Harrisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.730, -88.550
A few trees and power lines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
- Hail in Montana, June 26, 2008$60,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112428, 112433, 102236, 102235, 112200, 102234, 102238, 102239, 102237, 102240, 102241, 102255, 102242, 112434, 102243.